Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Jun 18, 2021, 2:10 PM EDT for Carroll County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2021, 2:10 PM EDT (18:10 UTC)
- Expired
- Jun 18, 2021, 2:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
County Carroll County, IN
The radar
The Northern Indiana radar (KIWX), 112 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461
WWUS83 KIND 181810
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
210 PM EDT Fri Jun 18 2021
INZ021-181845-
Carroll-
210 PM EDT Fri Jun 18 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL COUNTY...
At 209 PM EDT, a strong thunderstorm was located near Monticello,
moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Delphi, Flora, Camden and Yeoman.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Indianapolis.
LAT...LON 4070 8652 4069 8652 4069 8644 4049 8656
4059 8677 4066 8677 4066 8676 4067 8674
4068 8674 4068 8676 4069 8675 4070 8676
4071 8676 4072 8675 4073 8676
TIME...MOT...LOC 1809Z 291DEG 32KT 4069 8680
$$
AU/KHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 12:54 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 18, 12:54 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1254 PM EDT Fri Jun 18 2021 ...Updated Aviation Discussion... .Mesoscale Update... Issued at 1050 AM EDT Fri Jun 18 2021 Active morning already for parts of the forecast area as thew tail end of the overnight MCS has regenerated and intensified over northeast portions of the forecast area. A few cells saw elevated cores pop up to 30-35kft which was enough to generate near severe hail across portions of Henry and Randolph Counties. That activity has moved east of the forecast area now with additional showers back to the west rapidly diminishing as the low level jet weakens. Despite the clouds and convection this morning...the atmosphere has had no trouble steadily destabilizing above 700mb as the EML advects into the region. Dewpoints have rapidly increased this morning with many locations seeing jumps of nearly 10 degrees since 11-12Z. IND for instance has jumped 9 degrees on their dewpoint since 12Z. &0+ dewpoints are now expanding into the region from the southwest and that will only continue into the afternoon. Clearing has already worked into the western part of the forecast area and should see continued brightening of skies and scattering of clouds through midday. Where the clouds have been less numerous...14Z temps are already into the mid 80s. So the question becomes how will the convection this morning impact convection redevelopment later on? In terms of whether what has occurred to this point will limit the severe and flooding threats later...the answer is no. The sounding analysis alone is showing that the morning convection has not impacted the rate of destabilization aloft to this point with steep lapse rates already noted. This should only accelerate with heating increasing over the next few hours. Over 2000 j/kg is already present above 700mb with expectation of an increase to near 4000 j/kg by mid afternoon. Despite the increasing instability...a low level inversion is limiting impacts currently and will hold serve as a cap well through the afternoon. Once the cap weakens though...it is game on with a likely explosive level of convective development. While some uncertainty exists in the timing...current thoughts are this may be delayed and not take place until early this evening as boundary layer cooling commences closer to sunset. The convection over western Illinois and southern Iowa poses a wrinkle that we need to monitor. Two other factors courtesy of the morning convection that may actually increase the robust development later on: 1) expect a lingering outflow boundary to park somewhere near or just north of I- 70 from the storms this morning. This remains the most likely location for primary initiation later. 2) It is conceivable that the greater storm coverage this morning...which the bulk of the model suite did not capture properly...may actually serve to moisten the boundary layer more quickly and enable 70+ dewpoints to advect across the entire forecast area a few hours faster. Finally...PWATS have increased rapidly as well and have surged to 1.50-1.75 inches as of mid morning. This should only moisten further into the evening with the continued threat for very heavy rainfall producing flooding this evening into the overnight. And a point to address...despite the high FFG values and antecedent dry soil conditions...a 2-3 inch rainfall in a very short time on dry soil is going to lead to increased runoff and a greater flash flood threat. Will be considering a flood watch at some point this afternoon to help account for this threat. So to summarize: 1) Severe threat focused late afternoon and more likely during the evening. Damaging winds remain primary threat...but large hail and a few tornadoes possible as well 2) flooding concerns increase by late evening into the overnight. Potential for training cells is high...axis of greatest concern still yet to be determined. 3) storms will be prolific lightning producers. Something to keep in mind for outdoor activities this evening even if storms are not severe. 4) Stay Weather Aware this afternoon and tonight. && .Forecast Update... Issued at 610 AM EDT Fri Jun 18 2021 Radar trends justifying keeping small PoPs this morning over northern sections despite large temperature and dew point spreads and higher dew points much further west of Illinois. That said, expect convection to weaken and decrease in coverage as it moves into the drier air over central Indiana. && .Short Term...(Today through Saturday) Issued at 335 AM EDT Fri Jun 18 2021 ...Heat, Severe Storms and Flooding Potential Today and Tonight... The weather will be changing in a big way today starting with excessive heat as a warm front moves through from the west this morning. Dew points behind the front over western Illinois and Missouri are in the lower and middle 70s. Although convective debris will tend to limit temperatures somewhat. Still think, they should be able to rebound back into the 90s this afternoon. The combination afternoon temperatures in the 90s and 70 degree plus dew points will result in the Heat Index 100 to 105 degrees and highest over the Wabash Valley. Will issue an SPS and mention in the HWO. Then the focus will quickly turn to potential for severe storms and flooding. Currently, GOES-16 channel 13, 10.35 micrometer, infrared satellite imagery and national radar mosaic were showing intensifying backbuilding MCS over northeastern Iowa, south central Wisconsin and into Lake Michigan. Cooling cloud tops over southwestern Wisconsin were corresponding to the strongest storms. Convective allowing models suggest a few dying thunderstorms may make it into our northwestern counties just after daybreak. Outflow boundary will also likely end up across northern parts of the forecast later this morning. The combination of a hot and very humid airmass, steep low level lapse rates, 30 plus knot 850 winds, strong instability and the outflow boundary will likely lead to strong to severe late afternoon and evening thunderstorms. Sharply curved hodographs with 0-3km storm relative helicity to near 300, extreme instability with model surface based CAPEs over 4000 J/kg and Mixed Layer CAPEs to around 3500 J/kg and Downdraft CAPES to around 1050 J/kg support the Day1 SPC Enhanced Risk of severe weather. A CAP will be in place to start the day. With convective temperatures in the lower 90s, storms should start popping along the outflow boundary after 3 pm. Convective allowing models in decent agreement with that. Hodographs support potential for supercells to quickly develop at the onset with the mode expect to evolve into more linear as MCS gets going this evening. Precipitable water amounts to near 2 inches and potential for training storms suggests the main focus will shift to flooding by late evening. Could see some localized flash flooding but 3 hour Flash Flood guidance is around 3.5 inches. So, will at least hold off flood headlines for the moment. With DCAPES over 1000 J/kg, damaging downdraft winds will be the main severe threat, however isolated tornadoes and large hail are certainly possible mainly closer to the onset late this afternoon and early this evening. By Saturday, too much uncertainty where an approaching cold front or other boundaries will be to determine if more severe storms will be possible Saturday afternoon. Certainly, the MCS may still be causing mainly flooding issues to start the day, but if that can move out quickly enough, the atmosphere could quickly reload and result in more severe weather potential. Hodographs once again show potential for supercells with all modes possible Saturday afternoon with CAPEs to over 2000 J/kg and SRH to near 300. This justifies the SPC Day2 Marginal Risk. Temperatures will also be problematic on where the boundaries are and how quickly the clouds from the Friday night MCS can move out. && .Long Term...(Saturday night through Thursday) Issued at 335 AM EDT Fri Jun 18 2021 Saturday Night through Sunday Night... The period will find central Indiana under generally zonal mid-level flow while a tropical storm is expected to pass about 300 miles to the south of the CWA. The tropical system has been progged to temporarily cut-off the moist Gulf flow...with latest dModel/dt now showing even lower H700 RH, PWATs, and QPF across the region. Therefore, lower confidence exists for coverage and intensity of convective showers, even with a lingering boundary and dewpoints still pushing 70F across all zones. Rainfall amounts are expected to be generally modest, which will help mitigate any flooding concerns following the short term's precipitation. However, any changes to the tropical system's slow track across the southeastern US could certainly influence POPs. A marginal threat of severe storms will linger into Saturday night, as bulk shear drops from 30 to 10 kts and ample CAPE values of 1500-2500 J/kg decrease to under 1000. Monday through Thursday... Guidance is continuing to bring a cold frontal passage Monday along the eastern edge of a potentially-amplifying upper trough. Confidence continues to be low, between both operational models and ensembles, in how deep/phased the embedded vort maxes will be while crossing the Mid-West through the early week...which keeps the potential open for both a dry/cool northwesterly flow...or more likely 1-2 generally rainy periods before the Canadian air finally arrives. The greatest chances for any post-frontal showers/t-storms would be Monday-Monday night. The majority of the Tuesday-Wednesday period should then have pleasant lower humidity, if not rain-free conditions for most locations as high pressure approaches/crosses the region from west to east. How far temperatures are held below normal is another question with H850 temps possibly as unseasonably low as 5C...which does seem reasonable with the surface high's center likely tracking to our south. That said, the Blend's Tue-Wed max/min readings in the 70s/50s were generally accepted. The period will end with a return to more seasonable conditions, as broad southwesterly flow and higher PWATs will promote increasing chances of convective showers through the late week. && .Aviation...(18Z TAF Issuance) Issued at 1254 PM EDT Fri Jun 18 2021 IMPACTS: - VFR conditions through much of the rest of the afternoon - Convection and increasing chances of temporary MVFR or worse flying conditions after 22Z - Gusty SW winds and gusts through early evening - Scattered severe storms mainly between 22Z and 04Z this evening with wind gusts briefly at or in excess of 50 knots. - Continued rain and storms overnight with periodic restrictions DISCUSSION: The convection that tracked across northern portions of central Indiana earlier this morning has moved away to the east...leaving the region with mainly clear skies and gusty southwest winds. Much of the rest of the afternoon will be dry although a few storms may pass just north of KLAF over the next few hours. Primary focus for robust convective development remains aligned for the 22Z to 04Z timeframe when severe wind gusts and possibly hail would be most likely with storms. Potential for repeated rounds of convection overnight with heavy rainfall becoming the primary threat. This will produce periodic restrictions at the terminals through Saturday morning. Likely high impact to aviators this evening through the overnight. High uncertainty in additional showers and storms Saturday morning but expect a decrease in coverage with potential that convection shifts south of the terminals. && .Hydrology... Potential for training echoes in an MCS tonight along with precipitable water amounts to around 2 inches support potential for localized flooding tonight. However, with storm total QPF less than 2 inches through Saturday and 3 hour Flash Flood Guidance to 3.5 inches, will not issue any flood headlines at this time. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Mesoscale...Ryan Update...MK Short Term...MK Long Term...AM Aviation...Ryan Hydrology...MK
Hazardous weather outlook, Jun 18, 4:10 AM EDT, 10 hours before
Hazardous Weather Outlook National Weather Service Indianapolis IN 410 AM EDT Fri Jun 18 2021 INZ021-028>031-035>049-051>057-060>065-067>072-191000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 410 AM EDT Fri Jun 18 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. There is an ENHANCED RISK for severe thunderstorms this afternoon and tonight. Severe storms are possible mainly after 300 PM. The main severe threats will be damaging winds. An isolated tornado and large hail will also be possible. Lightning is a threat from any thunderstorm. Heavy rainfall and localized flooding will also be possible mainly tonight. Hot and humid conditions this afternoon and early evening. Max heat indices will reach 100 to 105 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. More thunderstorms are possible at times from Saturday through Monday night and again late next week. There is Marginal Risk for severe weather Saturday afternoon and evening. Damaging winds, large hail and isolated thunderstorms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Friday afternoon and night and or Saturday afternoon and night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 18, 9:38 AM EDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
938 AM EDT Fri Jun 18 2021
INZ042-049-181415-
Randolph-Henry-
938 AM EDT Fri Jun 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RANDOLPH AND
NORTHERN HENRY COUNTIES...
At 938 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Union City to near
Hagerstown to 9 miles southeast of Anderson. Movement was southeast
at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
New Castle, Lynn, Sulphur Springs, Mooreland, Mount Summit,
Losantville, Modoc, Springport, Blountsville and Summit Lake State
Park.
This includes Interstate 69 near mile marker 231.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4000 8520 3988 8520 3987 8522 3988 8530
4002 8558 4008 8558 4007 8518 4016 8481
4001 8481
TIME...MOT...LOC 1338Z 296DEG 26KT 4010 8481 3997 8508 4000 8555
RyanSpecial weather statement, Jun 18, 2:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
210 PM EDT Fri Jun 18 2021
INZ021-181845-
Carroll-
210 PM EDT Fri Jun 18 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL COUNTY...
At 209 PM EDT, a strong thunderstorm was located near Monticello,
moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Delphi, Flora, Camden and Yeoman.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Indianapolis.
LAT...LON 4070 8652 4069 8652 4069 8644 4049 8656
4059 8677 4066 8677 4066 8676 4067 8674
4068 8674 4068 8676 4069 8675 4070 8676
4071 8676 4072 8675 4073 8676
TIME...MOT...LOC 1809Z 291DEG 32KT 4069 8680
AU/KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 9:38 AM EDT | Special Weather Statement | IND | Henry | 37 min |
| Jun 18, 2:48 PM EDT | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Clay, Decatur, Delaware and 21 more | 19 hr |
| Jun 18, 3:27 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 33 min |
| Jun 18, 4:26 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 34 min |
| Jun 18, 5:04 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 26 min |
| Jun 18, 6:42 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Marion | 33 min |
| Jun 18, 6:53 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 37 min |
| Jun 18, 6:55 PM EDT | Severe Thunderstorm Warning | IND | Clay, Morgan, Owen, Putnam | 50 min |
| Jun 18, 7:15 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Madison, Marion, Rush | 60 min |
| Jun 18, 7:31 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Marion, Rush, Shelby | 44 min |
| Jun 18, 7:45 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe, Morgan, Owen | 45 min |
| Jun 18, 7:56 PM EDT | Tornado Warning | IND | Shelby | 13 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.